South Carolina, 2003

Lightning Strike in South Carolina, June 29, 2003

June 29, 2003 · NWS CAE · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 29, 12:05 PM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 29, 12:05 PM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
105 PM EDT SUN JUN 29 2003

BIG DIFFERENCE IN AVN/ETA SOLUTIONS WITH TROPICAL SYSTEM. AVN IS
MUCH FASTER IN BRINGING IN FEEDER BANDS AND PCPN THAN ETA AND ALSO
HAS STRONGER VORT MAXES.  CALLED HPC AND THEY PREFER THE ETA BASED
ON GRID POINT FEEDBACK PROBLEMS WITH THE AVN.  WITH THIS IN MIND,
THE ETA IS MUCH SLOWER IN BRINGING IN TROPICAL MOISTURE FROM BILL.
THE 84 HR PANEL VALID WEDNESDAY EVENING HAS BILL OVER THE TN VALLEY
WITH ITS MOISTURE AXIS TRAILING SOUTHWEST TO LA.  THIS MAY IMPACT
THE EXTEDNED OUTLOOK BY BRINGING A GREATER THREAT OF PCPN INTO THE
AREA ON THURSDAY.

AS FOR THE NEAR TERM...NICE SHORT WAVE MOVES THROUGH TOMORROW
AFTERNOON AND WILL HAVE CHC POPS.  BUT THEN THE ETA DOES LITTLE OVER
OUR CWA. IN FACT IT TRIES TO DEVELP A DRY SLOT FROM THE WESTERN FL
PANHANDLE INTO THE CSRA TUESDAY THROUGH WEDNESDAY AHEAD OF THE
MOISTURE FIELD ASSOCIATED WITH BILL.  WILL THEREFORE HAVE HIGHER
AFTERNOON/EVENING POPS WITH LOWER NIGHTTIME POPS.  TEMPS MAY BE TOO
WARM, DEPENDING ON HOW MUCH UPPER AND MIDLEVEL CLOUDINESS SPREADS UP
FROM THE GULF.

PRELIM CCF NUMBERS

FCSTID =   02
CAE   71  88  72  88/  10  40  20  40
AGS   68  89  70  89/  20  40  20  40
SSC   71  88  71  88/  10  40  20  40
OGB   71  89  72  89/  20  40  20  40

.CAE...
GA...NONE.
SC...NONE.

BC
Hazardous weather outlook, Jun 29, 3:35 AM EST, 14 hours 25 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
435 AM EDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Columbia radar (KCAE), 66 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Aiken

When
June 29, 6:00 PM EST
Where
Aiken County, Aiken
Property damage
$4,000
Reported by
NEWSPAPER
Coordinates
33.544, -81.635 (the zone’s center; the record gives no point)

Lightning struck a pine tree which fell on a pickup truck doing moderate damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360627.